New Mexico, 2019

Tornado and Heavy Snow in New Mexico, May 8 to 10, 2019

May 8 to 10, 2019 · NWS ABQ · 6 events in 6 counties and zones

An unseasonably cold upper level low pressure system drifted east through the desert southwest while a potent back door cold front moved southwest through eastern New Mexico on May 8-10, 2019. Showers and thunderstorms developed over northeastern New Mexico as the cold front moved through the area on May 8, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unseasonably cold upper level low pressure system drifted east through the desert southwest while a potent back door cold front moved southwest through eastern New Mexico on May 8-10, 2019. Showers and thunderstorms developed over northeastern New Mexico as the cold front moved through the area on May 8, 2019. Locally heavy rainfall, strong wind gusts, and hail impacted areas from near Tucumcari to Clovis. Meanwhile, valley rain and high terrain snow spread east across northern New Mexico with heavy wet snow accumulations above 9,000 feet. One to two inches of snow around Taos was able to bring several large Cottonwood trees down with even some damage to one home. The east slopes of the Sangre de Cristo Mountains were pounded with eight to 16 inches of wet snow. Travel impacts were limited despite heavy snowfall in the high terrain. Temperatures were cold enough on May 10, 2019 to support snowfall along the Interstate 25 corridor from Raton to Las Vegas and Santa Fe where one to two inches of wet snow fell. Folks along the east slopes of the Sandia Mountains also picked up a couple inches of wet snow on grassy and elevated surfaces.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 8, 2:32 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, May 8, 2:32 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
332 PM MDT Wed May 8 2019

.SYNOPSIS...
A wet and active weather pattern is expected for the next 7 days as a
series of disturbances cross the state. A moist and gusty back door
cold front will advance all the way to the continental divide tonight
and Thursday. Gusts up to 50 mph are briefly expected on the far east
central plains this evening, and up to 45 mph below canyons opening
into the middle Rio Grande Valley Thursday night. Most places will
receive daily rounds of showers and thunderstorms with generally
over 0.75 of an inch of total rain accumulation through early next
week. Heavier amounts are expected across elevated terrain, and the
high terrain should receive several inches to a few feet of snow
mainly above 8500 feet. The heaviest snow is expected in the northern
mountains.

&&

.DISCUSSION...
The wet weather pattern will continue through Monday or Tuesday as a
series of disturbances cross the area. The vast majority of the
forecast area is expected to accumulate over 0.75 of an inch of rain
over this time period, with over 2 inches across the high terrain.
Several inches to over 18 inches of snow are expected tonight through
Friday in the northern mountains mainly above 8500 feet. Another foot
or two of snow will be possible across the very high terrain (above
9000 feet) this weekend into early next week.

An upper level trough crossing northern NM from the west tonight will
send a moist and gusty back door cold front plunging southwestward
into the state tonight and Thursday, when it will reach the
continental divide. Gusts up to 50 mph are briefly expected with the
front on the far east central plains this evening, then gusts up to
45 mph will be possible below canyons opening into the middle Rio
Grande Valley Thursday night. Moist east and southeast low level flow
will persist over central and eastern areas through Friday night,
then it will abate as one disturbance shifts northeast of the area on
Saturday. A moist southeasterly return flow will again redevelop
Sunday through Monday as an upper level low pressure system
approaches from the upper Baja Peninsula and finally crosses. Models
vary on the track and timing of the upper low as it crosses the
region Sunday night through Tuesday, so there is some uncertainty
about where the heaviest precipitation will be during this period.
Severe thunderstorms will be possible Sunday and especially Monday.

Drier air should move in from the west with a ridge of high pressure
toward the middle of next week, but moisture trapped under the ridge
will probably recycle with daily rounds of showers and thunderstorms
at least in the mountains.

44

&&

.FIRE WEATHER...
An upper-level low pressure system has moved into New Mexico today
with widespread wetting rains through at least the weekend. Storm
motion will generally be to the east-southeast about 10-15 mph. In
the short term, poor ventilation rates will be a concern through
about mid morning Thursday. Gap winds over the central mountain
chain will resurface this evening and tomorrow night associated with
a backdoor cold front. Overall, humidity recoveries will be
excellent over the next several days.

In addition, temperatures will remain 10 to 20 degrees below normal
with a warming trend by Saturday. Precipitation totals across the
state for the next 5 days will range from 0.25 in the northwest
portion of the state to up to 3 inches or more over higher terrain.
Most precipitation along the northern mountain chain will fall as
snow with 8+ inches forecast over the eastern portion of the
Sangres.

&&

.AVIATION...
18Z TAF CYCLE
An upper-level low pressure system currently over the New Mexico/
Arizona border is slowly making its way eastward. KGUP has already
seen some showers this morning with showers and thunderstorms
continuing this afternoon across almost all TAF sites. It's possible
that showers will make it as far south as KROW. MVFR and some IFR
conditions will be associated with this system. Some storms over the
far northeast may become severe with isolated hail, heavy rain, and
strong wind gusts as the main threats. Tonight, showers may change
to snow over the far northern mountains, including KLVS. Wet
conditions will prevail across the state tomorrow. Storm motion will
be generally to the east-southeast at around 10-15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  38  64  42  61 /  20  20  70  60
Dulce...........................  35  58  37  57 /  50  90  90  80
Cuba............................  36  57  37  55 /  50  60  80  50
Gallup..........................  30  63  36  59 /  50  20  60  60
El Morro........................  30  60  37  51 /  60  20  50  80
Grants..........................  31  63  38  52 /  40  20  60  70
Quemado.........................  34  63  42  56 /  30  20  40  60
Glenwood........................  42  74  48  65 /  30   0  20  50
Chama...........................  31  52  33  54 /  90 100  90  80
Los Alamos......................  41  53  40  49 /  80  90  70  80
Pecos...........................  36  49  36  44 /  80  50  60  90
Cerro/Questa....................  31  51  33  49 /  90  90  80  80
Red River.......................  25  38  28  41 / 100 100  80  80
Angel Fire......................  25  42  28  45 / 100  90  80  80
Taos............................  30  52  32  52 /  90  70  70  70
Mora............................  29  45  31  44 /  90  80  70  80
Espanola........................  41  59  41  55 /  80  70  60  70
Santa Fe........................  40  52  40  48 /  80  40  60  80
Santa Fe Airport................  37  57  38  51 /  60  40  60  70
Albuquerque Foothills...........  43  63  43  52 /  50  30  60  70
Albuquerque Heights.............  44  65  44  54 /  40  20  50  70
Albuquerque Valley..............  44  67  45  56 /  40  20  50  70
Albuquerque West Mesa...........  44  65  46  55 /  40  30  60  70
Los Lunas.......................  41  68  42  56 /  30  20  50  70
Rio Rancho......................  45  64  45  55 /  40  30  60  70
Socorro.........................  44  74  47  61 /  20  10  60  70
Sandia Park/Cedar Crest.........  39  55  39  45 /  50  40  60  80
Tijeras.........................  40  59  41  49 /  50  40  60  80
Moriarty/Estancia...............  34  59  34  48 /  40  30  50  80
Clines Corners..................  35  52  33  43 /  60  30  50  80
Gran Quivira....................  39  62  40  50 /  30  10  50  70
Carrizozo.......................  42  68  44  56 /  40   5  40  60
Ruidoso.........................  35  59  37  49 /  40  10  50  70
Capulin.........................  31  40  31  44 /  90  70  40  70
Raton...........................  33  47  33  47 /  90  60  50  60
Springer........................  34  48  33  45 /  90  50  50  70
Las Vegas.......................  32  47  30  41 /  90  40  60  80
Clayton.........................  35  48  33  48 /  90  60  20  50
Roy.............................  36  48  34  43 /  90  30  30  70
Conchas.........................  43  58  40  50 /  90  30  30  60
Santa Rosa......................  41  58  39  48 /  80  20  40  60
Tucumcari.......................  41  59  38  52 /  70  30  20  60
Clovis..........................  40  58  36  49 /  60  20  20  60
Portales........................  42  62  38  52 /  60  20  20  60
Fort Sumner.....................  44  61  40  50 /  70  20  30  50
Roswell.........................  51  71  47  54 /  20   0  40  60
Picacho.........................  45  64  42  48 /  20  10  50  50
Elk.............................  40  64  39  46 /  20  10  50  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT Friday for the following
zones... NMZ510-512>515.

Winter Weather Advisory until noon MDT Thursday for the following
zones... NMZ527.

&&

44
Hazardous weather outlook, May 8, 2:57 AM MST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
357 AM MDT Wed May 8 2019

NMZ501>540-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
357 AM MDT Wed May 8 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong or severe thunderstorms are possible today across
northeast New Mexico. Large hail and damaging winds are the main
threats.

Tonight, snow will develop across the northern mountains as well as
near Raton Pass. This heavy, wet snow will cause low visibilities and
potentially slick bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow will continue through Thursday morning around Raton Pass where
a few to several inches of snow may accumulate on grassy or elevated
surfaces. Snow will persist through at least Friday across the higher
elevations of the northern mountains, where up to one foot of snow is
possible. While snow persists at the higher elevations, widespread
rain will develop Friday elsewhere. Widespread rains may continue
through Tuesday. These rainfall amounts could increase already high
flows in some of the smaller drainages and rivers leading from the
northern high terrain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and snow amounts
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Special weather statement, May 8, 3:17 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
417 PM MDT Wed May 8 2019

NMZ531-082300-
Harding County-
417 PM MDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING COUNTY UNTIL
500 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roy, or 16 miles northwest of Mosquero, moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roy and Chicosa Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3584 10429 3602 10431 3618 10397 3618 10396
      3587 10388
TIME...MOT...LOC 2216Z 232DEG 14KT 3598 10412

CA
Special weather statement, May 8, 4:13 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
513 PM MDT Wed May 8 2019

NMZ531-082345-
Harding County-
513 PM MDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING COUNTY UNTIL
545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Bueyeros, or 18 miles east of Mosquero, moving east at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

This storm will remain over mainly rural areas of east central
Harding County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3549 10347 3568 10375 3584 10367 3579 10337
      3568 10338
TIME...MOT...LOC 2313Z 292DEG 13KT 3574 10363

44
Special weather statement, May 8, 4:16 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
516 PM MDT Wed May 8 2019

NMZ532-082345-
Eastern San Miguel County-
516 PM MDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL COUNTY
UNTIL 545 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Conchas Dam, or 19 miles southwest of Mosquero, moving
east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Bell Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3539 10392 3549 10429 3568 10426 3569 10390
      3564 10387 3563 10386
TIME...MOT...LOC 2316Z 280DEG 18KT 3557 10418

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 tornado, 1 hail, 1 winter weather. Local standard time, as filed.

Tornado, Lincoln

When
May 8, 4:45 PM MST to 4:48 PM MST
Where
Lincoln County, 4.26 mi NNW of Nogal to 4.27 mi NNW of Nogal
Rating
EF0
Path length
0.03 mi
Path width
20 yd
Reported by
Public
Coordinates
33.616, -105.741

A brief landspout tornado was reported over rural countryside northwest of Nogal.

Heavy Snow, East Slopes of the Sangre de Cristo Mountains

When
May 8, 6:00 PM MST to May 9, 11:00 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Social Media

The area around Angel Fire southward along the east slopes of the Sangre de Cristo Mountains picked up 6 to 18 inches of heavy wet snow. Despite the heavy snowfall travel impacts were limited due to warmer surface temperatures. Localized power outages were noted with this event as many trees were already leafed out.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
May 8, 6:00 PM MST to May 10, 4:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
SNOTEL

The area around Red River and Taos Ski Valley picked up 6 to 18 inches of heavy wet snow. Despite the heavy snowfall travel impacts were limited due to warmer surface temperatures. Localized power outages were reported due to the weight of heavy wet snow.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
May 8, 6:00 PM MST to May 10, 4:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
SNOTEL

The high terrain around Cowles and west of Las Vegas picked up 6 to 10 inches of heavy wet snow. Despite the heavy snowfall travel impacts were limited due to warmer surface temperatures.

Hail, Roosevelt

When
May 8, 8:00 PM MST to 8:10 PM MST
Where
Roosevelt County, 2.39 mi ENE of Portales Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.160, -103.370

Pea size hail with a few pennies was reported for several minutes around Portales.

Winter Weather, Upper Rio Grande Valley

When
May 9, 2:00 AM MST to 11:00 AM MST
Where
Upper Rio Grande Valley forecast zone
Property damage
$10,000
Reported by
Social Media

One to two inches of heavy wet snow along with gusty canyon winds in the Taos area toppled several large Cottonwood trees around town. One Cottonwood tree was toppled onto the roof of a home. Damage amounts are a rough estimate.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyThe tornado archive for New Mexico, 2019Warnings in New Mexico, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813326, 811934, 812294, 812295, 811895, 811937.